Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2002, 7:29 PM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 7:29 PM CDT (00:29 UTC)
- Expired
- Jul 21, 2002, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Jackson County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
563 WUUS53 KARX 220029 SVRLSE WIC053-081-220130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 728 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN WEST CENTRAL WISCONSIN MONROE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 830 PM CDT * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF NORTH BEND...OR ABOUT 17 MILES SOUTHWEST OF BLACK RIVER FALLS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR CATARACT AT 745 PM CDT... NEAR BLACK RIVER FALLS AT 750 PM CDT... NEAR HATFIELD AT 800 PM CDT... NEAR MILLSTON AT 805 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4442 9116 4408 9116 4403 9032 4442 9033 THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:23 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 21, 7:23 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
723 PM CDT SUN JUL 21 2002
WITH RECENT REPORTS OF SOME FLOODING AND RADAR TRENDS SHOWING GOOD
POTENTIAL FOR TRAINING AND HEAVY RAIN...PLAN ON ISSUING A FLASH
FLOOD WATCH FOR THE REMAINDER OF THE EVENING. CURRENTLY PLAN TO TAKE
AREAS NORTH OF A NEW HAMPTON TO TOMAH LINE.
COORDINATED WITH DMX AND MPX.
.LSE...HEAT ADVISORY...THROUGH THIS EVENING...
NORTHEAST IOWA ZONES...IAZ008>011-018-019-029-030-
SOUTHEAST MINNESOTA ZONES...MNZ086>088-094>096-
WISCONSIN ZONES...WIZ041>044-053>055-061.
FLASH FLOOD WATCH THROUGH MIDNIGHT FOR
NORTHEAST IOWA ZONES...IAZ008>010-018-019
SOUTHEAST MINNESOTA ZONES...MNZ079-086>088-094>096
WISCONSIN ZONES...WIZ029-032>034-041-042-053.
04In the hours before
Local storm report, Jul 21, 5:52 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 1 W ROCHESTER MN .75 INCH HAIL
07/21/02 OLMSTED REPORTED BY RETIRED
METEOROLOGIST
0548 PM ROCHESTER MN .75 INCH HAIL
07/21/02 OLMSTED REPORTED BY SPOTTER ON
NORTHWEST SIDE OF TOWN
0548 PM ROCHESTER MN 60 MPH WIND GUST
07/21/02 OLMSTED REPORTED BY SPOTTER ON
NORTHWEST SIDE OF TOWN
MWLocal storm report, Jul 21, 6:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM CREAM WI WIND DAMAGE
07/21/02 BUFFALO POWER LINES DOWN REPORTED
BY SHERIFFS OFFICE
0639 PM ROCHESTER AIRPORT MN 58 MPH WIND GUST
07/21/02 OLMSTED KRST ASOS REPORTED G50 KT
0645 PM 3 W LOYAL WI WIND DAMAGE
07/21/02 CLARK TREE DOWN ACROSS HWY 98
NEAR OWEN AVENUE
MWNearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.